Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 6, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 1, 2023, 10:40 PM CST for Atascosa County, Frio County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2023, 10:40 PM CST (04:40 UTC)
- Expired
- Mar 1, 2023, 11:45 PM CST
- In force
- 65 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Destructive
- Hail
- 4.0 in
- Wind
- 60.0 mph
Counties Atascosa County, TX, Frio County, TX
The radar
The Austin/San Antonio radar (KEWX), 119 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 4.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2282 J/kg
- Mixed-layer CIN
- -355 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 6:03 PM CST, 4 hours 37 minutes earlier.
Area forecast discussion, Mar 1, 6:03 PM CST, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 603 PM CST Wed Mar 1 2023 ...New UPDATE, AVIATION... .UPDATE... Issued at 603 PM CST Wed Mar 1 2023 We did a quick update this evening to add a mention of patchy fog to the forecast for the eastern half of the CWA from approximately 06-12Z tonight/tomorrow morning. Dense fog appears unlikely but there could be widespread visibilities in the 2-5SM range as moisture pools and winds become relatively light. -Gale && .SHORT TERM... (Tonight through Thursday night) Issued at 147 PM CST Wed Mar 1 2023 ...Severe Thunderstorms Possible from the Hill Country into the Coastal Plains Late Thursday... ...Strong West-Northwesterly Winds and Critical Fire Weather Conditions Expected Late Thursday into early Friday Behind Cold Front... .Short Term (Through Thursday night)... Expect for very warm conditions to continue this afternoon with temperatures ranging from the mid 80s into the mid 90s. Late this afternoon into this evening has a very low chance for possibly a thunderstorm across the far northern Hill Country but greatest chances occur north of our CWA around the Waco area. For overnight tonight into Thursday morning, a preceding shortwave that will be ahead of the much advertised potent upper level low approaching from the Desert Southwest helps to spark a round of isolated to scattered convection. An isolated strong to severe storm may be possible with this activity with large hail as the main hazard as storms remain elevated with 1000 to 2000 MLCAPE and mid-level lapse rates of around 7 to 7.5 C/km. As a result, SPC on the afternoon update of the Day 1 convective outlook did insert a marginal risk (level 1 of 5) for severe storms. The morning activity quickly vacates the area before temperatures then surge into the mid 80s to upper 90s during Thursday afternoon as the dryline initially advances east before then being eventually overtaken by the cold front. Our greatest concern for severe weather develops late Thursday afternoon and will continue through Thursday evening as the front overtakes the dryline. Activity first develops across the Hill Country before advancing eastward into the I-35 corridor and lastly into/across the coastal plains. The area thermodynamic profiles and hodographs does support the potential for all severe modes, including isolated tornadoes. However, with the expectation for a more linear complex across our area, damaging winds along with large hail are expected to remain as the primary severe weather hazards across our region. The greater risk for tornadoes, including the potential for strong tornadoes, remains northeast of our CWA. The Day 2 convective outlook from SPC places an enhanced risk (level 3 of 5) for severe storms into the northern Hill Country while a slight risk (level 2 of 5) extends across the remainder of the Hill Country into the I-35 corridor and across the coastal plains. The marginal risk (level 1 of 5) extends out from the slight risk to the west. Activity will advance east of the coastal plains by around midnight. Major impacts continue even behind the front and the severe weather across portions of South-Central Texas. Strong west-northwesterly winds along with critical fire weather will be expected for western and central portions of the CWA, including along the I-35 corridor. Winds along the Rio Grande will have gusts into the 50 to 60 mph range during late Thursday afternoon through Thursday night while areas across the Hill Country into the I-35 corridor sees gusts up to around the 50 mph range. In addition, with humidity tanking into the 10 to 25 percent range following the front and persisting into early overnight Friday, critical fire weather conditions are also expected across central and western portions of the CWA. Given the conditions, several hazards are in effect including a High Wind Warning, Red Flag Warning and Wind Advisory. && .LONG TERM... (Friday through Wednesday) Issued at 147 PM CST Wed Mar 1 2023 The upper low will move away from the region Friday leaving zonal flow over Texas. The pressure gradient will loosen during the morning Friday and winds will decrease. Cooler air will move in and high temperatures will be around 15 degrees lower than Thursday. Clear skies and light winds will allow for good radiational cooling Friday night and lows Saturday morning will be a few degrees cooler than Friday. A weak upper ridge will start to build over Texas over the weekend. The weather will be dry and temperatures will slowly warm. This trend will continue into next week with highs reaching the middle 80s by Tuesday. Tuesday night into Wednesday a weak cold front will move into Central Texas bringing a slight chance for rain to the northern half of our CWA. && .AVIATION... (00Z TAFS) Issued at 603 PM CST Wed Mar 1 2023 VFR conditions are present to begin the period; however, there are a handful of aviation weather related items to address for the remainder of the period. First, MVFR to IFR cigs are expected to redevelop late this evening/early tonight across the I-35 terminals, lifting/dissipating again throughout the late morning hours tomorrow. Visibility reductions will be possible under this cloud cover due to BR, but widespread IFR visibility reductions appear unlikely. Also late tonight/early tomorrow morning, high resolution guidance is indicating potential for some strong to severe thunderstorms to develop across the TX Hill Country and push NE. We likely will not be able to pinpoint the exact location and track of storms until they begin to develop, but there is enough potential for impacts to SAT and AUS for a PROB30 mention in the TAFs. The main concern with these storms would be the potential for hail. VFR conditions should prevail through much of the afternoon and evening tomorrow, but attention then turns to a cold front that will move from west to east across the region. Ahead of this front, a line of strong to severe thunderstorms is expected to develop, likely impacting AUS with a chance for impacts at the San Antonio terminals. The main concern with these storms would be strong wind gusts, but hail and an isolated tornado cannot be ruled out. As the front moves through, winds will quickly turn out of the WNW and become strong. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 67 87 48 73 / 30 40 60 0 Austin Bergstrom Intl Airport 66 86 47 72 / 30 40 60 0 New Braunfels Muni Airport 66 87 48 76 / 30 30 50 0 Burnet Muni Airport 65 85 44 69 / 30 50 60 0 Del Rio Intl Airport 66 95 51 79 / 20 10 0 0 Georgetown Muni Airport 66 84 45 70 / 30 50 60 0 Hondo Muni Airport 65 93 48 77 / 20 20 20 0 San Marcos Muni Airport 66 86 48 74 / 30 30 50 0 La Grange - Fayette Regional 69 83 48 70 / 20 30 80 0 San Antonio Intl Airport 67 88 50 76 / 30 30 40 0 Stinson Muni Airport 67 91 51 77 / 20 20 30 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 3 PM Thursday to midnight CST Thursday night for Atascosa-Bandera-Bexar-Blanco-Burnet-Comal-Dimmit-Edwards-Frio- Gillespie-Hays-Kendall-Kerr-Llano-Medina-Real-Travis-Uvalde- Williamson-Zavala. High Wind Warning from 3 PM Thursday to midnight CST Thursday night for Kinney-Maverick-Val Verde. && Short-Term...Brady Long-Term...05 Aviation...Gale
Hazardous weather outlook, Mar 1, 8:01 PM CST, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 801 PM CST Wed Mar 1 2023 TXZ171>173-183>194-202>209-217>225-228-030215- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 801 PM CST Wed Mar 1 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. There is a low chance of strong to severe thunderstorms overnight that could produce large hail over the Hill Country and I-35 corridor. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A strong upper level system and accompanying cold front are expected to move over the area late Thursday afternoon. Scattered showers and thunderstorms are possible across most of south central Texas. Some of these could become strong to severe with straight line winds, isolated tornadoes, and large hail possible. In the wake of the cold front, strong, gusty northwesterly winds and much drier air will move into the area. A High Wind Warning and Wind Advisory are in effect for Thursday afternoon and evening. Critical fire weather conditions are likely over the Edwards Plateau and Rio Grande Plains Thursday and Thursday evening. A Red Flag Warning is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 9:46 PM CST | Severe Thunderstorm Warning | EWX | Frio, Medina, Zavala | 59 min |
| Mar 1, 11:39 PM CST | Severe Thunderstorm Warning | EWX | Atascosa, Karnes, Wilson | 66 min |
| Mar 2, 12:38 AM CST | Severe Thunderstorm Warning | EWX | DeWitt, Karnes | 67 min |
| Mar 2, 1:23 AM CST | Severe Thunderstorm Warning | EWX | DeWitt, Lavaca | 15 min |
| Mar 2, 1:54 AM CST | Special Weather Statement | EWX | Bandera | 51 min |
| Mar 2, 2:11 AM CST | Special Weather Statement | EWX | Comal | 49 min |
| Mar 2, 2:39 AM CST | Special Weather Statement | EWX | Comal | 51 min |
| Mar 2, 2:50 AM CST | Severe Thunderstorm Warning | EWX | Bandera, Bexar, Comal, Kendall, Medina | 55 min |
| Mar 2, 2:55 AM CST | Special Weather Statement | EWX | Caldwell | 50 min |
| Mar 2, 3:34 AM CST | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Comal, Guadalupe, Hays | 56 min |
| Mar 2, 4:23 AM CST | Special Weather Statement | EWX | Caldwell | 52 min |
| Mar 2, 4:29 AM CST | Special Weather Statement | EWX | Blanco | 46 min |
| Mar 2, 4:53 AM CST | Special Weather Statement | EWX | Gillespie | 52 min |
| Mar 2, 4:59 AM CST | Severe Thunderstorm Warning | EWX | Blanco, Gillespie, Llano | 46 min |
| Mar 2, 5:15 AM CST | Special Weather Statement | EWX | Williamson | 45 min |
| Mar 2, 5:41 AM CST | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Gillespie, Llano, Travis | 26 min |
| Mar 2, 6:06 AM CST | Special Weather Statement | EWX | Burnet | 39 min |
| Mar 2, 3:34 PM CST | Special Weather Statement | EWX | Val Verde | 26 min |
| Mar 2, 4:03 PM CST | Special Weather Statement | EWX | Val Verde | 27 min |
| Mar 2, 4:34 PM CST | Special Weather Statement | EWX | Edwards | 26 min |
| Mar 2, 4:42 PM CST | Severe Thunderstorm Warning | EWX | Edwards | 33 min |
| Mar 2, 5:07 PM CST | Severe Thunderstorm Warning | EWX | Gillespie, Kerr | 53 min |
| Mar 2, 5:11 PM CST | Severe Thunderstorm Warning | EWX | Edwards, Real | 36 min |
| Mar 2, 5:34 PM CST | Severe Thunderstorm Warning | EWX | Gillespie, Llano | 56 min |
| Mar 2, 5:59 PM CST | Severe Thunderstorm Warning | EWX | Gillespie | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.